Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Emerg Med. 2008 Nov;35(4):401-6. Epub 2007 Nov 19.

Diethylene glycol: widely used solvent presents serious poisoning potential.

Author information

  • 1Department of Emergency Medicine, State University of New York (SUNY) Upstate Medical University, Central New York Poison Center, Syracuse, New York 13210, USA.

Abstract

OBJECTIVE:

To describe the serious toxicity of a readily available solvent, diethylene glycol (DEG). We describe a case of intentional ingestion of a wallpaper stripper containing DEG resulting in severe multi-system organ failure.

CASE REPORT:

A 27-year-old male presented to the Emergency Department (ED) one day after ingesting wallpaper stripper containing DEG. He developed acidosis, renal cortical necrosis, hepatocellular injury, and severe neurologic sequelae, including cranial neuropathies and peripheral demyelinating sensori-motor polyneuropathy. His neurologic function improved over 5 months.

DISCUSSION:

Our case demonstrates the severe toxicity of DEG. DEG is present in numerous formulations, often without proper protective packaging. DEG has been associated with severe epidemic poisonings in the past and with the availability of safer alternatives, DEG in consumer products should be eliminated.

CONCLUSION:

DEG is found in numerous products. Delays in treatment can have devastating results, resulting in death or permanent disability. The pervasive use of this compound makes further human exposures likely.

PMID:
18024066
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk